North Carolina, 2021

Flash Flooding and Damaging Wind in North Carolina, September 22, 2021

September 22, 2021 · NWS RAH · 5 events in 3 counties and zones

Several clusters of showers and thunderstorms moved across the western Piedmont and western Sandhills as a plume of tropical moisture advected into the area from the south in advance of a strong cold front. This resulted in multiple reported of flash flooding from heavy rain across portions of the southern Piedmont and western Sandhills, along with a severe wind gust in Chatham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Several clusters of showers and thunderstorms moved across the western Piedmont and western Sandhills as a plume of tropical moisture advected into the area from the south in advance of a strong cold front. This resulted in multiple reported of flash flooding from heavy rain across portions of the southern Piedmont and western Sandhills, along with a severe wind gust in Chatham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 22, 3:04 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 22, 3:04 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
404 PM EDT Wed Sep 22 2021

.SYNOPSIS...
A plume of tropical moisture will remain in place ahead of strong
cold front that will cross central NC tonight. Cool and dry high
pressure will build into the area Thursday through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Wednesday...

A surface cold front accompanying a deepening, 1003 mb surface low
over ern OH has had little difficulty crossing the Appalachians
today and was analyzed at 1930Z in an arc nearest cntl NC from BCB-
HKY-GMU-MCN. Extrapolation of its movement during the past couple of
hours suggest it will move into Forsyth and Davidson Co. around 22Z.

Generally weak convection/showers now along the front will likely
deepen as they encounter a region of partial clearing and maximized
diurnal heating from cntl and ern SC nwd across the wrn NC Piedmont
and Foothills, where the airmass has become moderately unstable and
characterized by 1500-2500 J/kg MLCAPE. That frontal convection, and
also a few bands of pre-frontal showers/storms developing over the
Piedmont, will exist in an environment characterized by as much as
30-35 kts of effective bulk shear and effective SRH generally around
100-150 m2/s2 - locally higher over the nw Piedmont between 22Z Wed-
01Z Thu. So while a lack of stronger flow through the mid levels,
and also generally weak low and mid level rates, will limit the risk
of severe wind gusts, strong ones up to 40-45 kts will be possible,
as will a non-zero risk of a tornado with local surges/mesovortices
within the frontal convection and also in any discrete cells
immediately preceding it. Thus far, only weak and broad mid-level
rotation has been noted in the pre-frontal band of cells from
Davidson Co. swwd to ern Union Co., but isallobaric forcing related
to 2-3 mb/hr pressure falls preceding the front have not caused the
surface winds to back to sely and elongate and clockwise-curve
hodographs in the lowest couple of kilometers as the models suggest
may occur in the next several hours.

The convection will then gradually diminish in coverage and
intensity as it migrates away from the stronger forcing for ascent
accompanying the deepening mid level cyclone lifting across the OH
Valley, and as it encounters a more stable environment over the ern
half of cntl NC between 01-06Z, where cooling from the earlier band
of convection has occurred today and nocturnal cooling will further
stabilize the environment.

Rainfall amounts are expected to range from 1 to 2" across the srn
and wrn NC Piedmont to 0.25-0.75" across the eastern Sandhills and
Coastal Plain.

While some post-frontal cloudiness/overcast will linger through much
of the night, west to east clearing will occur across the Piedmont
late, with sharply cooler temperatures ranging from mid 50s NW to
mid/upper 60s SE.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 225 PM Wednesday...

The closed low aloft will become vertically stacked with the surface
low over the OH Valley/central Great Lakes Thursday morning. At the
surface, the cold front should be through much of central NC (likely
over the Coastal Plain) early Thursday. The lows will slowly lift
northward through the central Great Lakes through Thursday night as
the cold front continues its eastward progression to just off the
Carolina coast. The upper trough/low will remain to the west of the
area, over and just west of the Appalachians through Thursday night.
There continues to be good model agreement on the position/timing of
the front, thus confidence is fairly high in that regard at this
point. Cool, dry northwesterly flow taking up residence in the wake
of the front as high pressure builds over the mountains from the
west.

Precipitation: Most of the rainfall should be out of the area by
early Thursday and while some rain may be lingering across the
Coastal Plain, do not expect any additional significant rainfall
through Thursday night.

Temperatures: Temperatures should be several degrees lower than
previous days, with highs in the low 70s NW to upper 70s SE and lows
in the upper 40s NW to mid 50s east.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 240 PM Wednesday...

Dry weather expected through at least Monday night/Tuesday, with
below normal temperatures Friday/Saturday, gradually moderating
through mid-week.

Cool high pressure centered over the central Appalachians will
remain in place through Friday night as the front stalls off the mid-
Atlantic coast. Aloft, a shortwave will dive southeast out of
central Canada as the previous low lifting northward through Ontario
becomes absorbed by a secondary one moving east through south-
central Canada Friday night. This shortwave will help amplify the
trough to the west as it moves through the Great Lakes and OH Valley
Friday night before lifting northeast through the mid-Atlantic on
Saturday. A weak surface trough may move through the area on
Saturday in response to the shortwave aloft, but the weather should
remain dry. The upper trough will subsequently shift east and
offshore, with NW flow aloft and high pressure at the surface taking
over for Sunday and Monday. Forecast uncertainty increases
significantly beyond Tuesday as the next potential weather system
develops. While rain will once again be possible mid-week, will not
get into specifics at this time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM Wednesday...

In between bands of showers and isolated storms now redeveloping
over the Piedmont, MVFR ceilings and pockets of partial clearing to
VFR, and a breezy sely to sly surface wind, will prevail across cntl
NC for the remainder of the afternoon. A forced band of more intense
showers and storms, along a cold front now emerging east of the
Appalachians in NC, will then move east into the NC Piedmont and
affect INT/GSO between 22Z-01Z Thu. That band of showers and storms
will then likely weaken while continuing ewd into the RDU vicinity
between 01-04Z Thu and to FAY and RWI between 03-06Z Thu. Ceilings
will also redevelop and lower into IFR-MVFR range tonight, some of
which will linger until drier air and west to east clearing occur
later tonight through early Thu.

Outlook: Dry, VFR conditions are expected through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...KC
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Sep 22, 3:23 PM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
423 PM EDT Wed Sep 22 2021

NCZ007-008-021>025-038>040-073>076-083-084-232030-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
423 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Showers and storms will pose a risk of strong to locally damaging
wind gusts and also heavy rain and flooding through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009>011-026>028-041>043-077-078-085-086-088-089-232030-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
423 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Showers and storms with heavy rain may result in localized, mainly
urban flooding through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 3:44 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
444 PM EDT Wed Sep 22 2021

NCZ022-039-040-222145-
Guilford NC-Chatham NC-Randolph NC-
444 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of Randolph, southern
Guilford and southwestern Chatham Counties through 545 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Asheboro, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, High Point, Asheboro, Randleman, North Carolina Zoo,
Siler City, Seagrove, Archdale, Trinity and Pleasant Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3570 7999 3584 8005 3593 8005 3609 7960
      3595 7954 3584 7954 3584 7949 3552 7935
      3551 8006
TIME...MOT...LOC 2044Z 232DEG 22KT 3571 7995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

pwb
Special weather statement, Sep 22, 3:47 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
447 PM EDT Wed Sep 22 2021

NCZ074-083-084-222145-
Anson NC-Richmond NC-Montgomery NC-
447 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of northeastern Anson,
Montgomery and northern Richmond Counties through 545 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Troy, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wadesboro, Troy, Badin Lake, Biscoe, Mount Gilead, Ellerbe, Star,
Candor, Lilesville and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3516 8007 3517 8005 3519 8006 3533 8007
      3537 8005 3540 8008 3551 8009 3542 7974
      3531 7971 3528 7971 3525 7970 3524 7967
      3519 7966 3517 7962 3512 7957 3507 7958
      3506 7949 3494 8013
TIME...MOT...LOC 2047Z 267DEG 18KT 3520 7993

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

pwb
Special weather statement, Sep 22, 4:16 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
516 PM EDT Wed Sep 22 2021

NCZ023-039-040-074-075-222215-
Chatham NC-Alamance NC-Randolph NC-Montgomery NC-Moore NC-
516 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of southern Alamance,
northwestern Moore, eastern Montgomery, eastern Randolph and western
Chatham Counties through 615 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seagrove, or 8 miles southwest of North Carolina Zoo, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Asheboro, Troy, North Carolina Zoo, Siler City, Biscoe, Seagrove,
Liberty, Ramseur, Franklinville and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3591 7968 3590 7954 3592 7954 3582 7909
      3522 7988 3550 7990
TIME...MOT...LOC 2116Z 213DEG 27KT 3552 7981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

pwb
Special weather statement, Sep 22, 5:00 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
600 PM EDT Wed Sep 22 2021

NCZ022>024-039-040-222300-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
600 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of Alamance, Orange,
northeastern Randolph, southeastern Guilford and northwestern Chatham
Counties through 700 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chapel Hill, Burlington, Graham, Hillsborough, Siler City, Carrboro,
Mebane, Liberty, Haw River and Swepsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7913 3614 7897 3591 7901 3561 7941
      3587 7973 3625 7928
TIME...MOT...LOC 2159Z 219DEG 36KT 3580 7951

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

pwb
Special weather statement, Sep 22, 5:47 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
647 PM EDT Wed Sep 22 2021

NCZ040-073>075-083-084-222345-
Stanly NC-Anson NC-Richmond NC-Chatham NC-Montgomery NC-Moore NC-
647 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of Moore, southeastern
Anson, Montgomery, Richmond, northeastern Stanly and southwestern
Chatham Counties through 745 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Ansonville, or 14 miles north of Rockingham, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pines, Rockingham, Troy, Carthage, Badin Lake, Pinehurst,
Hamlet, Aberdeen, Biscoe and Hoffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 8003 3514 7998 3515 8007 3518 8005
      3526 8010 3531 8008 3539 8013 3542 8009
      3546 8011 3550 8018 3551 7956 3556 7955
      3559 7947 3519 7918 3521 7924 3520 7928
      3504 7946 3499 7957 3494 7958 3480 7988
TIME...MOT...LOC 2246Z 242DEG 26KT 3513 7986

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

pwb

The radar

The Raleigh/Durham radar (KRAX), 119 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Montgomery

When
September 22, 6:10 PM EST to 11:00 PM EST
Where
Montgomery County, 3.14 mi ESE of Biscoe
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.350, -79.750

Flash flooding was reported along Post Office Road near Biscoe, where a vehicle was reported to be stuck.

Thunderstorm Wind, Chatham

When
September 22, 7:28 PM EST
Where
Chatham County, 0.35 mi NW of Siler City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.703, -79.504

The automated observing station at the Siler City Municipal Airport reported a wind gust of 52 knots.

Flash Flood, Montgomery

When
September 22, 7:35 PM EST to 11:00 PM EST
Where
Montgomery County, 2.38 mi E of Biscoe to 3.55 mi SE of Star Mtgomery Co Arp
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.366, -79.758

Multiple Roads near Biscoe where reported to be impassable due to flash flooding.

Flash Flood, Moore

When
September 22, 7:45 PM EST to 11:00 PM EST
Where
Moore County, 1.57 mi E of Robbins to 0.51 mi NE of Robbins
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.427, -79.572

Multiple roads were reported impassable due to flash flooding in and around the Robbins area.

Flash Flood, Moore

When
September 22, 9:14 PM EST to 11:00 PM EST
Where
Moore County, 1.13 mi E of Robbins to 1.66 mi ENE of Robbins
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.430, -79.580

Flash flooding was reported along Highway 705 near Robbins.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984487, 984486, 984488, 984489, 984490.